Euler-Seidel method for certain combinatorial numbers and a new characterization of Fibonacci sequence

István Mező 1  and Ayhan Dil 2
  • 1 Department of Algebra and Number Theory, Institute of Mathematics, University of Debrecen, Debrecen, Hungary
  • 2 Department of Mathematics, Faculty of Art and Science, University of Akdeniz, Antalya, Turkey


In this paper we use the Euler-Seidel method for deriving new identities for hyperharmonic and r-Stirling numbers. The exponential generating function is determined for hyperharmonic numbers, which result is a generalization of Gosper’s identity. A classification of second order recurrence sequences is also given with the help of this method.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Benjamin A.T., Gaebler D.J., Gaebler R.P., A combinatorial approach to hyperharmonic numbers, Integers, 2003, 3, 1–9

  • [2] Broder A.Z., The r-Stirling numbers, Discrete Math., 1984, 49, 241–259

  • [3] Conway J.H., Guy R.K., The book of numbers, Copernicus, New York, 1996

  • [4] Dil A., Mean values of Dedekind sums, M.Sc. in Mathematics, University of Akdeniz, Antalya, December 2005 (in Turkish)

  • [5] Dil A., Kurt V, Cenkci M., Algorithms for Bernoulli and allied polynomials, J. Integer Seq., 2007, 10, Article 07.5.4.

  • [6] Dumont D., Matrices d’Euler-Seidel, Séminaire Lotharingien de Combinatoire, 1981

  • [7] Euler L., De transformatione serierum, Opera Omnia, series prima, Vol. X, Teubner, 1913

  • [8] Graham R.L., Knuth D.E., Patashnik O., Concrete mathematics, Addison-Wesley Publishing Company, Reading, MA, 1994

  • [9] Koshy T., Fibonacci and Lucas numbers with applications, Wiley-Interscience, New York, 2001

  • [10] Mező I., New properties of r-Stirling series, Acta Math. Hungar., 2008, 119, 341–358

  • [11] Seidel L., Über eine einfache Enstehung weise der Bernoullischen Zahlen und einiger verwandten Reihen, Sitzungsberichte der Münch. Akad. Math. Phys. Classe, 1877, 157–187


Journal + Issues

Open Mathematics is a fully peer-reviewed, open access, electronic journal that publishes significant and original works in all areas of mathematics. The journal publishes both research papers and comprehensive and timely survey articles. Open Math aims at presenting high-impact and relevant research on topics across the full span of mathematics.